Alert archive / Georgia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 16, 2022, 5:13 PM EDT for Burke County, Georgia; Barnwell County, South Carolina. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 16, 2022, 5:13 PM EDT (21:13 UTC)
- Expired
- Mar 16, 2022, 5:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Burke County, GA, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 94 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 5:15 PM EDT | HAIL 0.88 | 5 Se Waynesboro, GA | PUBLIC REPORTED SMALL HAIL THAT INCREASED IN SIZE UP TO NICKEL SIZE HAIL BEFORE ENDING ABOUT 5 MILES SOUTHEAST OF WAYNESBORO ALONG HWY. 24. |
| Mar 16, 5:39 PM EDT | HAIL 0.7 | 6 Se Waynesboro, GA | PUBLIC REPORTED ONE HALF INCH UP TO DIME SIZE HAIL OFF OF IDLEWOOD ROAD. |
| Mar 16, 5:40 PM EDT | HAIL 0.75 | 5 Se Waynesboro, GA | DIME TO PENNY SIZE HAIL REPORTED NEAR HWY. 24 AND IDLEWOOD ROAD. |
| Mar 16, 5:46 PM EDT | HAIL 1 | 1 Ne Waynesboro, GA | PUBLIC REPORT VIA TWITTER WITH ONE INCH HAIL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
909
WUUS52 KCAE 162113
SVRCAE
GAC033-SCC011-162145-
/O.NEW.KCAE.SV.W.0002.220316T2113Z-220316T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
513 PM EDT Wed Mar 16 2022
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Central Burke County in east central Georgia...
Southwestern Barnwell County in central South Carolina...
* Until 545 PM EDT.
* At 512 PM EDT, a severe thunderstorm was located near Alexander, or
7 miles southwest of Plant Vogtle, moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to trees and powerlines.
* Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Alexander, Burke County Airport,
Girard, Shell Bluff, Shell Bluff Landing, Di-
Lane Wildlife Management Area and Savannah River Site K Complex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3324 8202 3323 8198 3326 8193 3324 8184
3321 8180 3321 8178 3322 8178 3320 8176
3322 8172 3321 8165 3293 8178 3295 8186
3292 8196 3292 8207
TIME...MOT...LOC 2112Z 196DEG 19KT 3308 8187
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CRL1 follow-up statement
155
WWUS52 KCAE 162146
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
546 PM EDT Wed Mar 16 2022
GAC033-SCC011-162155-
/O.EXP.KCAE.SV.W.0002.000000T0000Z-220316T2145Z/
Burke GA-Barnwell SC-
546 PM EDT Wed Mar 16 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BURKE AND SOUTHWESTERN
BARNWELL COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has expired,
however, a Severe Thunderstorm Warning has been reissued for Burke
County.
LAT...LON 3324 8202 3323 8198 3326 8193 3324 8184
3321 8180 3321 8178 3322 8178 3320 8176
3322 8172 3321 8165 3293 8178 3295 8186
3292 8196 3292 8207
TIME...MOT...LOC 2145Z 196DEG 19KT 3323 8182
$$
CRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 4:09 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 16, 4:09 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Columbia SC 409 PM EDT Wed Mar 16 2022 .SYNOPSIS... An area of low pressure will cross the region tonight bringing another chance for showers and thunderstorms. Conditions briefly improve Thursday before a cold front approaches on Friday with another round of showers and thunderstorms expected late Friday and Friday night. High pressure moves in behind the front this weekend. && .NEAR TERM /THROUGH TONIGHT/... Recent satellite and radar imagery shows the back edge of the convection passing just east of Augusta. While a few showers or thunderstorms cannot be ruled out, there should be a break in the weather this evening. This will be followed by another round of showers and thunderstorms tonight as the better upper-level support passes into the region. SPC has much of the CWA in a Marginal risk for severe weather with a slight risk in our southeastern counties. The primary severe threat continues to be from hail with secondary concerns for strong winds and isolated tornadoes. Weather conditions will improve behind the second round of convection though there may be some lingering activity in our northeastern counties at daybreak on Thursday. With plenty of clouds and the departing convection, temperatures are only expected to fall into the lower to mid 50s. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... High pressure aloft will move over the Southeast U.S. Thursday through Thursday Night for dry weather and above normal temperatures. A strong upper trough pushes across The Midlands and CSRA from late Friday afternoon through early Saturday. Expect scattered showers and thunderstorms to develop ahead of an approaching cold front Friday Night into Saturday morning. There will be plenty of speed shear with 850 mb winds 40-50 mph, however instability is limited with SBCAPE values 100-300 J/KG during the overnight hours. Will need to monitor the strong/severe thunderstorm potential. Surface high pressure builds in behind the front on Saturday for breezy conditions with near normal temperatures. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Surface high pressure will be in control of the Southeast U.S. weather through Tuesday as it moves north of the region and then offshore. Temperatures will remain above normal for late March. Ensemble guidance differs on the timing and evolution of an upper level trough moving into the region during the middle of next week. This system should provide a chance of showers and thunderstorms. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... Shower and thunderstorm activity is coming to an end for AGS/DNL but will continue for at least the next hour at CAE/CUB/OGB. A short break is expected this evening until another area of showers and thunderstorms currently moving into Western Georgia impacts the terminals tonight. Since the convection will be coming in during the overnight hours, have omitted thunderstorms from the TAFs for now. Low clouds may linger after the precipitation ends and restrictions could continue into Thursday morning before returning to VFR by the afternoon. Areas of patchy fog cannot be ruled out as well. EXTENDED AVIATION OUTLOOK...Another system moves in Friday with potential ceiling and visibility impacts and possible thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 16, 6:43 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 643 AM EDT Wed Mar 16 2022 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-171045- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 643 AM EDT Wed Mar 16 2022 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Isolated strong to severe storms are possible this afternoon and evening, favoring the southeast Midlands and CSRA with large hail and damaging wind gusts as the primary threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 16, 1:36 PM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
136 PM EDT Wed Mar 16 2022
SCZ035-041-161800-
Barnwell SC-Bamberg SC-
136 PM EDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of southeastern
Barnwell and southern Bamberg Counties through 200 PM EDT...
At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Seigling, or near Allendale, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Denmark, Ehrhardt, Hilda, Olar, Kline and Govan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3305 8112 3312 8119 3312 8124 3311 8129
3311 8136 3312 8141 3338 8123 3315 8089
3305 8110
TIME...MOT...LOC 1735Z 225DEG 26KT 3308 8129
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JAQLocal storm report, Mar 16, 2:21 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED MAR 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 6 SE OLAR 33.12N 81.12W
03/16/2022 E0.70 INCH BAMBERG SC PUBLIC
BUSINESS REPORTED DIME SIZE HAIL HITTING
WINDOWS HARD.
&&
AWPSpecial weather statement, Mar 16, 2:23 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Columbia SC
223 PM EDT Wed Mar 16 2022
SCZ136-137-161845-
Central Orangeburg SC-Southeastern Orangeburg SC-
223 PM EDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of south central
Orangeburg County through 245 PM EDT...
At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Branchville, or 9 miles east of Bamberg, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Branchville, Bowman and Rowesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3321 8084 3324 8085 3326 8089 3331 8094
3331 8096 3332 8097 3349 8081 3329 8058
3318 8080
TIME...MOT...LOC 1823Z 225DEG 25KT 3327 8087
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JAQSpecial weather statement, Mar 16, 4:43 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Columbia SC
443 PM EDT Wed Mar 16 2022
SCZ027-030-162115-
Lexington SC-Aiken SC-
443 PM EDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of southwestern
Lexington and northeastern Aiken Counties through 515 PM EDT...
At 442 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Aiken State Park, or 20 miles southeast of
Batesburg-Leesville, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wagener, Pelion, Perry, Perry Airport, Thor, Lexington County Airport
At Pelion, Steedman, Peachtree Rock and Cedar Pond Campground.
This includes Interstate 20 in South Carolina between mile markers 40
and 43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3357 8131 3359 8147 3387 8144 3384 8116
TIME...MOT...LOC 2042Z 193DEG 17KT 3366 8136
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CRLSpecial weather statement, Mar 16, 5:09 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
509 PM EDT Wed Mar 16 2022
GAZ077-162145-
Burke GA-
509 PM EDT Wed Mar 16 2022
...A strong thunderstorm will impact portions of central Burke County
through 545 PM EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alexander, or 10 miles southeast of Waynesboro, moving north at 20
mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Alexander, Burke County Airport,
Girard and Shell Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3323 8201 3319 8176 3318 8177 3316 8176
3313 8173 3309 8165 3292 8177 3295 8182
3294 8183 3295 8186 3292 8196 3292 8205
TIME...MOT...LOC 2109Z 196DEG 19KT 3297 8190
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CRLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 5:09 PM EDT | Special Weather Statement | CAE | Burke | 36 min |
| Mar 16, 5:44 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 31 min |
| Mar 16, 6:10 PM EDT | Special Weather Statement | CAE | Richmond | 35 min |
| Mar 16, 6:45 PM EDT | Special Weather Statement | CAE | Richmond | 45 min |
| Mar 16, 7:15 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Richmond | 45 min |
| Mar 16, 7:40 PM EDT | Special Weather Statement | CAE | Richmond | 50 min |
| Mar 16, 7:59 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Columbia, Richmond | 46 min |
| Mar 16, 1:36 PM EDT | Special Weather Statement | CAE | Bamberg | 24 min |
| Mar 16, 1:45 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 45 min |
| Mar 16, 2:23 PM EDT | Special Weather Statement | CAE | Orangeburg | 22 min |
| Mar 16, 3:37 PM EDT | Areal Flood Advisory | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 53 min |
| Mar 16, 4:04 PM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Sumter | 56 min |
| Mar 16, 4:43 PM EDT | Special Weather Statement | CAE | Lexington | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2022Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.